Alert archive / Nevada / Winter Storm Warnings in 2018
Winter Storm Warning 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this winter storm warning at Jan 18, 2018, 3:44 PM PST for Lincoln County, Nevada. It took effect at Jan 19, 2018, 6:00 PM PST. It was in force for 18 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 18, 2018, 3:44 PM PST (23:44 UTC)
- In effect from
- Jan 19, 2018, 6:00 PM PST
- Expired
- Jan 20, 2018, 12:00 PM PST
- In force
- 18 hr
- Issued by
- NWS Las Vegas, NV
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 178 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 20, 8:00 AM PST | SNOW 0.5 | 3 S Hiko, NV | ALL SNOW FELL BEFORE 8 AM. |
| Jan 20, 8:30 AM PST | SNOW 1 | Rachel, NV | ONE INCH OF SNOW REPORTED AT LITTLE A'LE'INN. |
| Jan 20, 8:30 AM PST | SNOW 1 | Rachel, NV | ONE INCH OF SNOW REPORTED AT LITTLE A'LE'INN. |
| Jan 20, 12:00 PM PST | SNOW 5 | Panaca, NV | LINCOLN COUNTY EM REPORTED 3-5 INCHES OF SNOW IN THE PANACA AREA THROUGH NOON. WIND WAS CAUSING AREAS OF BLOWING AND DRIFTING SNOW. |
| Jan 20, 12:00 PM PST | HEAVY SNOW 8 | 10 W Caliente, NV | CAMPER REPORTED 8 INCHES OF SNOW THROUGH NOON ON US-93 AT OAK SPRINGS AKA CALIENTE SUMMIT. |
| Jan 20, 12:00 PM PST | HEAVY SNOW 8 | Pioche, NV | AT 1300 NHP ESTIMATED 6-8 INCHES OF SNOW IN THE PIOCHE AREA, MAINLY FALLING BEFORE NOON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2387 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WWUS45 KVEF 182344 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 344 PM PST Thu Jan 18 2018 NVZ015-190745- /O.NEW.KVEF.WS.W.0002.180120T0200Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 344 PM PST Thu Jan 18 2018 ...WINTER STORM WARNING IN EFFECT FROM 6 PM FRIDAY TO NOON PST SATURDAY FOR ELEVATIONS ABOVE 5000 FEET IN LINCOLN COUNTY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with localized amounts up to 10 inches, are expected. * WHERE...Lincoln County above 5000 feet. * WHEN...6 PM Friday to noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick, snow covered roads and significant reductions in visibility at times. Highways impacted include 93 and 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ014-190745- /O.NEW.KVEF.WW.Y.0001.180120T0200Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 344 PM PST Thu Jan 18 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM FRIDAY TO NOON PST SATURDAY FOR ELEVATIONS ABOVE 5000 FEET IN ESMERALDA AND CENTRAL NYE COUNTIES... * WHAT...Snow is expected. Total snow accumulations of 3 to 5 inches are expected. * WHERE...Esmeralda and Central Nye County above 5000 feet. * WHEN...6 PM Friday to noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick roads and reduced visibilities at times. Highways impacted include 95 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
6 follow-up statements
975 WWUS45 KVEF 190747 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1147 PM PST Thu Jan 18 2018 NVZ015-191800- /O.CON.KVEF.WS.W.0002.180120T0200Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 1147 PM PST Thu Jan 18 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM FRIDAY TO NOON PST SATURDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with localized amounts up to 10 inches, are expected. * WHERE...Lincoln County above 5000 feet. * WHEN...6 PM Friday to noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick, snow covered roads and significant reductions in visibility at times. Highways impacted include 93 and 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ014-191800- /O.CON.KVEF.WW.Y.0001.180120T0200Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 1147 PM PST Thu Jan 18 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM FRIDAY TO NOON PST SATURDAY ABOVE 5000 FEET... * WHAT...Snow is expected. Total snow accumulations of 3 to 5 inches are expected. * WHERE...Esmeralda and Central Nye County above 5000 feet. * WHEN...6 PM Friday to noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick roads and reduced visibilities at times. Highways impacted include 95 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
115 WWUS45 KVEF 191800 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1000 AM PST Fri Jan 19 2018 NVZ015-200200- /O.CON.KVEF.WS.W.0002.180120T0200Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 1000 AM PST Fri Jan 19 2018 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with localized amounts up to 10 inches, are expected. * WHERE...Lincoln County above 5000 feet. * WHEN...6 PM Friday to noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick, snow covered roads and significant reductions in visibility at times. Highways impacted include 93 and 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ014-200200- /O.CON.KVEF.WW.Y.0001.180120T0200Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 1000 AM PST Fri Jan 19 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO NOON PST SATURDAY ABOVE 5000 FEET... * WHAT...Snow is expected. Total snow accumulations of 3 to 5 inches are expected. * WHERE...Esmeralda and Central Nye County above 5000 feet. * WHEN...6 PM Friday to noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick roads and reduced visibilities at times. Highways impacted include 95 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
386 WWUS45 KVEF 200135 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 535 PM PST Fri Jan 19 2018 NVZ015-201400- /O.CON.KVEF.WS.W.0002.180120T0200Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 535 PM PST Fri Jan 19 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST SATURDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 7 inches, with localized amounts up to 10 inches, are expected. * WHERE...Lincoln County above 5000 feet. * WHEN...Snow will spread south into the area this evening, continuing until noon Saturday and will be heavy at times. * ADDITIONAL DETAILS...Be prepared for slick, snow covered roads and significant reductions in visibility at times. Highways impacted include 93 and 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ014-201400- /O.CON.KVEF.WW.Y.0001.180120T0200Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 535 PM PST Fri Jan 19 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST SATURDAY ABOVE 5000 FEET... * WHAT...Snow is expected. Total snow accumulations of 3 to 5 inches are expected. * WHERE...Esmeralda and Central Nye County above 5000 feet. * WHEN...This evening until noon Saturday. * ADDITIONAL DETAILS...Be prepared for slick roads and reduced visibilities at times. Highways impacted include 95 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
700 WWUS45 KVEF 201339 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 539 AM PST Sat Jan 20 2018 NVZ015-202000- /O.CON.KVEF.WS.W.0002.000000T0000Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 539 AM PST Sat Jan 20 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 5000 FEET... * WHAT...Moderate to heavy snow occurring. Additional snow accumulations of 1 to 3 inches, with localized amounts up to 6 inches, are expected. * WHERE...Lincoln County above 5000 feet. * WHEN...Until noon today. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. Plan on difficult travel conditions due to icy and snow covered roads, especially for roads above 4000 feet. Highways impacted include 93 and 319. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow are forecast and severe winter weather conditions are expected or occurring that will make travel dangerous. If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ014-202000- /O.CON.KVEF.WW.Y.0001.000000T0000Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 539 AM PST Sat Jan 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 5000 FEET... * WHAT...Light snow occurring. Additional accumulations of 1 to 2 inch are expected. * WHERE...Esmeralda and Central Nye County above 5000 feet. * WHEN...Until noon today. * ADDITIONAL DETAILS...Be prepared for slick, snow covered roads and significant reductions in visibility at times. Highways impacted include 95 and 375. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
706 WWUS45 KVEF 201648 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 848 AM PST Sat Jan 20 2018 NVZ015-202000- /O.CON.KVEF.WS.W.0002.000000T0000Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 848 AM PST Sat Jan 20 2018 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 5000 FEET... * WHAT...Heavy snow is occurring. Reports of up to 6 inches of snow accumulation on US-93 near Oak Springs/Caliente Summit with 2 to 3 inches in Caliente and 4 inches in Pioche. Additional snow accumulations of 3 to 5 inches are expected near Pioche and to the north, with lighter accumulations to the south as temperatures rise above freezing. * WHERE...Lincoln County. * WHEN...Until noon today. * ADDITIONAL DETAILS...Lincoln County Sheriffs Office has reported hazardous driving conditions and several accidents on area roadways including US-93. Be prepared for slick, snow covered roads, as well significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep a flashlight with extra batteries, food and water in your vehicle in case of an emergency. Call 5 1 1 for the latest road conditions. $$ NVZ014-202000- /O.CON.KVEF.WW.Y.0001.000000T0000Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 848 AM PST Sat Jan 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON PST TODAY ABOVE 5000 FEET... * WHAT...Snow is tapering off across Esmeralda and Nye counties. Little additional accumulation is expected. * WHERE...Esmeralda and Central Nye County. * WHEN...Until noon today. * ADDITIONAL DETAILS...Esmeralda County Sheriffs Office reports 3 inches of snow in the Goldfield area with several accidents on area roadways. Be prepared for hazardous driving conditions in the area, including along US-95 north of Beatty. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. Call 5 1 1 for the latest road conditions. $$ http://www.weather.gov/lasvegas
138 WWUS45 KVEF 201953 WSWVEF URGENT - WINTER WEATHER MESSAGE National Weather Service Las Vegas NV 1153 AM PST Sat Jan 20 2018 NVZ015-202100- /O.EXP.KVEF.WS.W.0002.000000T0000Z-180120T2000Z/ Lincoln County- Including Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel 1153 AM PST Sat Jan 20 2018 ...WINTER STORM WARNING WILL EXPIRE AT NOON PST TODAY ABOVE 5000 FEET... The brunt of the snowfall is over across Lincoln County. A few flurries remain across the county as of noon today, but should not amount to much additional accumulation. Please check road conditions before departing today as accumulated snow from earlier today has created hazardous driving conditions across the area. $$ NVZ014-202100- /O.EXP.KVEF.WW.Y.0001.000000T0000Z-180120T2000Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 1153 AM PST Sat Jan 20 2018 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON PST TODAY ABOVE 5000 FEET... A few snow flurries will remain possible this afternoon but no significant additional accumulation is expected. Please check road conditions before departing today as accumulated snow from earlier today has created hazardous driving conditions across the area. $$ http://www.weather.gov/lasvegas
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 9:25 AM PST, 6 hours 19 minutes earlier.
Area forecast discussion, Jan 18, 9:25 AM PST, 6 hours 19 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 925 AM PST Thu Jan 18 2018 .SYNOPSIS...Mild and dry conditions will persist today with periods of mid and high clouds expected. Changes arrive Friday in the form of gusty winds and increasing snow showers in the Sierra. Rain and mountain snow showers will spread across much of the region Friday night into Saturday, with accumulating snow possible in parts of Lincoln and northern Mohave counties. Much cooler temperatures will invade the region Saturday with temperatures slowly moderating by early next week. && .UPDATE...For today, expect winds to increase across the eastern Sierra slopes later this afternoon with gusty south winds developing across portions of the southern Great Basin. Otherwise, another warmer than normal day on tap with generally light winds and periods of high clouds. A system moving across the eastern Pacific is still expected to bring changes to our weather beginning tonight and continuing through the weekend. && .PREVIOUS DISCUSSION...305 AM PST... .SHORT TERM...Today through Saturday night. This morning's IR imagery shows a thick cirrus deck streaming across the Great Basin around a positively tilted ridge, which is centered right over the forecast area. Ridging will hold through most of today, which will provide quiet, mild conditions once again. However, this will not last; a significant change to the sensible weather is expected for Friday and through the weekend. A potent shortwave trough will continue to dig southward along the California coast today before pivoting eastward Friday and tracking right over southern Nevada on Saturday. This system will lead to strong winds, scattered light rain/snow, and a significant drop in temperatures. Downslope enhanced winds along the eastern Sierra will likely begin tonight as the system progresses southward, with gusts up to 60 MPH possible above 5000'. As such, a Wind Advisory will be in effect tonight through Friday morning for the mid and upper slopes of the Sierra. Outside of the Sierra, a belt of gusty prefrontal winds should develop Friday, mainly for areas north of I-40. The strongest prefrontal winds are expected over the elevated terrain, with gusts 30-45 MPH possible. Adjacent valleys, including Las Vegas, will see breezy winds but should generally stay below Advisory Criteria. The exception would be extreme southwest portions of the LV valley, which may see enhancement off of the terrain. Winds behind the system's attendant cold front have trended upward in both MOS and HiRes models, so I've increased winds behind the front on Saturday, mainly across Nye and Esmeralda Counties. This system is stretched for moisture, so there little confidence in significant rain/snow accumulations across the region. However, areas north of I-40 have at least a slight chance of rain and/or mountain snow. Forcing is most favorable across the northern zones, specifically Lincoln County, where precipitation totals are expected to be the highest. Still holding off any Winter headlines for Lincoln County due to the limited coverage of Advisory level snow accumulations. However, Lincoln and northern Mohave County will likely see some snow accumulation, mainly on Saturday. The cold airmass will move in behind the front bringing the coldest temperatures of 2018. From Friday to Saturday, the afternoon highs will drop 10-15 degrees. The magnitude of the temperature drop on Saturday will depend on any lingering clouds. .LONG TERM...Sunday through Wednesday. Still expecting the weekend storm to be heading away to the east Sunday morning, with dry weather areawide and chilly temperatures (although just a few degrees below normal). By Sunday evening, another storm will be rolling into the Pacific Northwest, with moisture reaching just far enough south to bring precip chances to the Sierra and the higher terrain of the southern Great Basin Sunday night through Monday night. After the trough axis passes by to the east, ridging and dry weather return for Tuesday and Wednesday. Temperatures will gradually rise back to a few degrees above normal by Wednesday. Aside from the possibility of breezy north winds down the Colorado River Valley Tuesday, significant winds are not likely through the period. && .AVIATION...For McCarran...Light winds are expected through today and tonight, along with high clouds. Friday morning, expect southwest wind speeds to increase to 10-15 kts and become gusty in the late morning/early afternoon; gusts to 30 kts possible during the afternoon. BKN to OVC skies, with CIGS at or above 20 kt are expected through 18Z Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Light winds, under 10 knots, are expected at most TAF sites today, except at KBIH. There, a southerly wind at 10-15 knots will develop this afternoon and remain through Friday morning; expect gusts to 20 knots this afternoon. Dry conditions will remain through the period, however precipitation chances will increase Friday and Saturday for sites north of Interstate-40. Through the period most sites will see cirrus aoa 20 kft and SCT to OVC skies. CIGs will likely drop low enough to obscure the Sierra ridgetop tonight through Friday morning. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen SHORT TERM/AVIATION...Boothe LONG TERM.............Morgan For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:44 PM PST | Winter Weather Advisory | VEF | Esmeralda, Nye | 44 hr |
Nearby
Winter Storm Warnings in Nevada, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.